Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 411, NWS Birmingham, AL

September 14, 2011Fayette County, Marion County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 14, 2011, 7:49 PM CDT for Fayette County, Marion County, Walker County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 7:49 PM CDT (00:49 UTC)
Expired
Sep 14, 2011, 8:30 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Marion County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS54 KBMX 150049
SVRBMX
ALC057-093-127-150130-
/O.NEW.KBMX.SV.W.0411.110915T0049Z-110915T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  WALKER COUNTY IN ALABAMA...

* UNTIL 830 PM CDT

* AT 745 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF ELDRIDGE...OR 6 MILES EAST OF WINFIELD...AND MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARBON HILL...JASPER...ELDRIDGE...KANSAS...NAUVOO...OAKMAN...
  PARRISH AND CURRY.

THIS INCLUDES...
US 78 EXIT NUMBERS 30 THROUGH 65...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3400 8762 3400 8733 3395 8712 3360 8735
      3392 8783 3404 8774
TIME...MOT...LOC 0049Z 298DEG 20KT 3395 8767

$$

27
1 follow-up statement
724 
WWUS54 KBMX 150104
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CDT WED SEP 14 2011

ALC093-150114-
/O.CAN.KBMX.SV.W.0411.000000T0000Z-110915T0130Z/
MARION AL-
804 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3395 8712 3360 8735 3384 8771 3392 8766
      3392 8764 3395 8764 3397 8763 3398 8761
      3400 8732
TIME...MOT...LOC 0104Z 298DEG 20KT 3391 8758

$$

ALC057-127-150130-
/O.CON.KBMX.SV.W.0411.000000T0000Z-110915T0130Z/
FAYETTE AL-WALKER AL-
804 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 830 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ELDRIDGE...OR NEAR CARBON HILL...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARBON HILL...JASPER...KANSAS...NAUVOO...OAKMAN...PARRISH...
  CURRY...LUPTON...CEDRUM AREA AND HOLLY GROVE.

THIS INCLUDES...
US 78 EXIT NUMBERS 39 THROUGH 65...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3395 8712 3360 8735 3384 8771 3392 8766
      3392 8764 3395 8764 3397 8763 3398 8761
      3400 8732
TIME...MOT...LOC 0104Z 298DEG 20KT 3391 8758

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:40 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 14, 6:40 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT WED SEP 14 2011

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

A COLD FRONT CONTINUES TO APPROACH CENTRAL ALABAMA THIS AFTERNOON.
ALTHOUGH A GOOD AMOUNT OF PRECIPITATION HAS DEVELOPED ACROSS
WESTERN MISSISSIPPI...IT HAS STRUGGLED TO MOVE MUCH FARTHER EAST.
HOWEVER...AS WE APPROACH PEAK HEATING...ISOLATED THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS NORTHERN MISSISSIPPI. EXPECT FOR THAT
ACTIVITY TO INCREASE IN COVERAGE AS WE HEAD INTO THE EVENING
HOURS.

FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY. WE COULD
STILL SEE A FEW LINGERING SHOWERS OR STORMS AHEAD OF THE
FRONT...ESPECIALLY IF THE FRONT IS STILL IN THE AREA AS WE REACH
PEAK TIME HEATING. DRIER AIR WILL BEGIN TO MOVE IN THURSDAY
EVENING.

CONDITIONS WILL REMAIN DRY THROUGH THE WEEKEND AND POSSIBLY
THROUGH EARLY NEXT WEEK AS A WEDGE BRINGS IN ADDITIONAL DRIER AIR
IN THE LOW LEVELS. RAIN COULD RETURN TO THE AREA TOWARDS THE
LATTER HALF OF NEXT WEEK.

TEMPERATURE WISE...WE WILL BE HEADING INTO A BIT OF A COOL DOWN FOR
THIS WEEKEND ONCE THE COOLER AIR IS IN PLACE. TEMPERATURES COULD
REMAIN IN THE COOL SIDE THROUGH EARLY NEXT WEEK ESPECIALLY IF THE
WEDGE DOES IN FACT MOVE IN.

10/ARM

&&

.AVIATION...
00Z TAF DISCUSSION.

A COLD FRONT WILL MOVE THROUGH THE AREA OVER THE NEXT 24 HOURS FROM
WEST TO EAST. TRYING TO FIND A MODEL THAT HAS THE BEST HANDLE ON
THINGS RIGHT NOW WAS A LITTLE DIFFICULT. IT APPEARS THAT THE 15Z RUN
OF THE SREF PLACED THINGS PRETTY CLOSE AS TO THE ONGOING CONDITIONS
AND EXPECTED CONDITIONS APPEAR REASONABLE FOR THE NEXT 6 TO 12
HOURS.

EXPECT SCT SHOWERS AND THUNDERSTORMS TO MOVE INTO WESTERN CENTRAL
ALABAMA WITHIN THE NEXT 3 HOURS...AND SPREAD ACROSS THE AREA
OVERNIGHT. A WIND SHIFT TO THE NORTHWEST IS EXPECTED BEGINNING AT
THE NORTHWESTERN TERMINALS THURSDAY MORNING AS THE FRONT MOVES
THROUGH THE AREA. A PERIOD OF MVFR CEILINGS AND MAYBE EVEN BRIEF IFR
CEILINGS AND LIGHT RAIN WILL LINGER BEHIND THE FRONT. CLOUDS WILL
LIKELY HANG AROUND LONGER THAN MODELS ARE ADVERTISING SO MADE SOME
ADJUSTMENTS BACK AS WELL.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 14, 4:40 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT WED SEP 14 2011

ALZ011>015-017>050-152143-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
440 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF
INTERSTATE 65 AND NORTH OF INTERSTATE 20 59 THROUGH 10 PM.  THE
MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Sep 14, 7:02 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT WED SEP 14 2011

ALZ014-015-150045-
WALKER AL-WINSTON AL-
702 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND NORTHWESTERN WALKER
COUNTIES UNTIL 745 PM CDT...

AT 658 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE BUTTAHATCHEE...OR 7 MILES SOUTH OF
HALEYVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LYNN...
  CARBON HILL...
  KANSAS...
  ASHRIDGE...
  ASHBANK...

&&

LAT...LON 3430 8719 3386 8729 3391 8764 3430 8764
TIME...MOT...LOC 0003Z 280DEG 32KT 3414 8758

27
Special weather statement, Sep 14, 7:16 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CDT WED SEP 14 2011

ALZ013-015-150100-
FAYETTE AL-WALKER AL-
716 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND CENTRAL
FAYETTE COUNTIES UNTIL 800 PM CDT...

AT 712 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF FAYETTE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARBON HILL...
  KANSAS...
  HUBBERTVILLE...
  FOWLERS CROSSROADS...
  WEST CORONA...

&&

LAT...LON 3396 8748 3372 8741 3366 8785 3384 8790
TIME...MOT...LOC 0016Z 256DEG 12KT 3377 8777

27
Special weather statement, Sep 14, 7:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT WED SEP 14 2011

ALZ011-150115-
MARION AL-
735 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
815 PM CDT...

AT 731 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR NEAR WINFIELD...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN MARION COUNTY.

&&

LAT...LON 3405 8764 3391 8764 3392 8785 3395 8790
      3411 8780
TIME...MOT...LOC 0035Z 298DEG 20KT 3398 8776

27
Local storm report, Sep 14, 7:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     7 NE HAMILTON           34.21N 87.90W
09/14/2011                   MARION             AL   TRAINED SPOTTER

            TREE DOWN ON A POWER LINE AS WELL AS LARGE TREE LIMBS
            REPORTED DOWN.

&&

GGOGGINS
Special weather statement, Sep 14, 7:42 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT WED SEP 14 2011

ALZ014-015-150130-
WALKER AL-WINSTON AL-
742 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON AND
NORTHEASTERN WALKER COUNTIES UNTIL 830 PM CDT...

AT 739 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CURRY...OR 7 MILES NORTH OF JASPER...MOVING
SOUTHEAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JASPER...
  CORDOVA...
  DORA...
  SUMITON...
  LAKE SHORE...

&&

LAT...LON 3405 8710 3399 8710 3397 8713 3392 8708
      3390 8708 3390 8701 3386 8698 3386 8696
      3380 8696 3379 8697 3377 8703 3369 8704
      3366 8706 3389 8744 3411 8729
TIME...MOT...LOC 0043Z 297DEG 30KT 3394 8726

27
Local storm report, Sep 14, 7:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     7 NE HAMILTON           34.21N 87.90W
09/14/2011                   MARION             AL   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN IN THE SHILOH
            COMMUNITY...ALONG HIGHWAY 20.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:02 PM CDTSpecial Weather StatementBMXWinston43 min
Sep 14, 7:10 PM CDTSevere Thunderstorm WarningBMXWalker, Winston35 min
Sep 14, 7:16 PM CDTSpecial Weather StatementBMXFayette44 min
Sep 14, 7:21 PM CDTSevere Thunderstorm WarningBMXFayette, Walker39 min
Sep 14, 7:35 PM CDTSpecial Weather StatementBMXMarion40 min
Sep 14, 7:42 PM CDTSpecial Weather StatementBMXWalker48 min
Sep 14, 8:29 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker46 min
Sep 14, 8:42 PM CDTSpecial Weather StatementBMXJefferson, Shelby33 min
Sep 14, 9:17 PM CDTSpecial Weather StatementBMXJefferson, St. Clair, Shelby43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.